Secondary Logo

Journal Logo

Department: Ask an Expert

Mental status changes with corticosteroid therapy

Pullen, Richard L. Jr. EdD, MSN, RN, CMSRN, CNE-cl

Author Information
doi: 10.1097/01.NME.0000723400.84384.2b
  • Free
Figure
Figure
Figure
Figure

Q: What causes mood changes in patients receiving corticosteroid therapy?

A: Corticosteroids are medications that imitate the action of cortisol—a glucocorticoid hormone regulating carbohydrate, protein, and lipid metabolism; fluid and electrolyte balance; BP; and immune, endocrine, nervous system, skeletal muscle, and kidney function. Cortisol also suppresses inflammation, promotes a balance in wake-sleep patterns, and helps the body adapt to physical, psychological, and environmental stressors. Individuals who have conditions such as allergic reactions, asthma, autoimmune disease, skin conditions, and cancer or who've received an organ transplant may require exogenous, synthetically prepared corticosteroids, such as prednisone, prednisolone, and dexamethasone, to reduce immune response and inflammation.

Resulting from neurotransmitter imbalances in the brain, the neuro-psychiatric adverse reactions of corticosteroid therapy may cause patients distress. Corticosteroids reduce serotonin, which regulates mood, sleep, and pain perception. Excessive amounts of corticosteroids can lead to mood fluctuations and depression. Norepinephrine regulates emotions, alertness, sleeping, and dreaming. An excessive amount of norepinephrine can lead to overstimulation of the sympathetic nervous system, causing an increase in heart rate and BP, trembling, and anxiety. Gamma-aminobutyric acid (GABA) is a neurotransmitter that reduces central nervous system activity and excitability. Corticosteroids reduce GABA, leading to anxiety, changes in mood, depression, seizure disorders, and a decreased capacity to cope with chronic pain. Corticosteroids may also impact the hippocampus in the brain, which regulates memory and emotional processing.

Common corticosteroid-induced neuro-psychiatric disturbances from neurotransmitter imbalances include problems with cognition, hyperactivity, irritability, anxiety, insomnia, and depression. Individuals may experience an increase in heart rate and BP and have a headache. Psychosis may occur in some individuals. Patients may also experience mental status changes because they're attempting to cope with the disease process and adverse reactions of corticosteroid medication. For example, pain and immobility may lead to anxiety and depression, whereas fluid retention causing weight gain and a roundness of the face may cause disturbances in body image.

Priority nursing interventions include:

  • Anticipate neuro-psychiatric disturbances from imbalances in neurotransmitters associated with corticosteroid therapy and in the patient coping with chronic illness.
  • Explain to the patient at the beginning of corticosteroid therapy that he or she may experience mental status changes because of imbalances of chemicals in the brain.
  • Reassure the patient that these changes aren't a sign of weakness or inability to cope, but rather an expected adverse reaction of corticosteroid therapy.
  • Teach the patient to report any mental status changes or physical symptoms associated with corticosteroid therapy to the healthcare provider who may prescribe medication to help ease some of the symptoms; for example, to help with sleep, melatonin, antidepressants, antihistamines, or other sedative medications may be prescribed.
  • Encourage the patient to exercise to tolerance; for example, walking, yoga, swimming, and bicycling are effective ways to promote mobility and healthy sleep during corticosteroid therapy.

Neuro-psychiatric disturbances and physical symptoms improve with a reduction in the dose and frequency of corticosteroid therapy. Symptoms should disappear over time when the medication is discontinued.

REFERENCES

Joëls M. Corticosteroids and the brain. J Endocrinol. 2018;238(3):R121–R130.
Kapugi M, Cunningham K. Corticosteroids. Orthop Nurs. 2019;38(5):336–339.
    Thibaut F. Corticosteroid-induced psychiatric disorders: genetic studies are needed. Eur Arch Psychiatry Clin Neurosci. 2019;269(6):623–625.
      Wolters Kluwer Health, Inc. All rights reserved.